Paracetamol poisoning treatment guidelines costing NHS millions

March 26, 2014

Strict guidelines for treating paracetamol overdoses – introduced 18 months ago – are costing the NHS millions of pounds a year, researchers claim.

The number of patients receiving hospital treatment for paracetamol poisoning in the UK each year has risen by almost 50 per cent since the guidelines were updated by the Medicines and Health Regulatory Authority, a study estimates.

Researchers have assessed the impact of the MHRA decision to revise the guidelines, which was taken following the death of a young girl from a paracetamol overdose.

Patients with a life-threatening level of paracetamol in their blood are treated with the common antidote – acetylcysteine – given by intravenous drip. By lowering the treatment threshold to include patients with relatively low paracetamol levels, the MHRA predicted it would save one additional life around every two years.

According to the study, more than 31,000 extra patients would need to be treated to achieve this target at an approximate cost of £17.4 million to the NHS.

The researchers say that treatment could also be placing patients at unnecessary risk of unwanted side effects from the antidote, such as severe allergic reactions.

The team, led by the University of Edinburgh, estimated the impact of the revised guidelines by looking at the numbers of patients treated for paracetamol poisoning at large hospitals in Edinburgh, London and Newcastle upon Tyne.

By applying their findings to the rest of the UK, they estimated that the number of receiving hospital treatment for paracetamol poisoning increased from around 33,000 to 49,000 a year after the changes were introduced.

The study is published in the British Journal of Clinical Pharmacology.

Paracetamol is the most common cause of overdose in the UK but deaths are rare – between 150 and 250 people a year. Some people overdose mistakenly owing to confusion over which over the counter medicines contain paracetamol.

Professor Nick Bateman, of the University of Edinburgh's British Heart Foundation Centre for Cardiovascular Science, said: "Changes to the treatment for overdoses are increasing the pressure on hard-pressed emergency departments and hospitals. A full review of present UK approaches to managing this common poisoning is required."

Explore further: Stopping liver failure from painkiller overdose

Related Stories

Stopping liver failure from painkiller overdose

February 3, 2014
(Medical Xpress)—University of Adelaide researchers have identified a key step for the future prevention of liver failure resulting from taking too much of the everyday painkiller paracetamol (also known as acetaminophen).

Paracetamol: Repeated ingestion of slightly too much can be fatal -- recognize and treat quickly

November 23, 2011
Repeatedly taking slightly too much paracetamol over time can cause a dangerous overdose that is difficult to spot, but puts the person at danger of dying. Patients may not come to hospital reporting the overdose, but because ...

Predicting liver injury in paracetamol overdose patients

February 22, 2013
Scientists at the University of Liverpool have identified molecules in the blood that could help predict the risk of a patient developing liver injury eight hours after a paracetamol overdose.

43 percent reduction in deaths from paracetamol due to smaller pack sizes

February 7, 2013
The number of deaths and liver transplants due to paracetamol overdoses has significantly reduced thanks to UK legislation to make pack sizes smaller, a paper published today in BMJ suggests.

Ibuprofen no good in treating colds or sore throats

November 4, 2013
Questions have been raised about the advice given to patients with a cold and sore throat, in research published in the British Medical Journal.

Scottish data highlight dangerous practice in pediatric paracetamol prescribing

May 19, 2011
Many of the prescriptions issued by GPs for paracetamol either give less than recommended doses to older children or exceed recommended doses in young children. Under-dosing may result in insufficient pain relief and over-dosing ...

Recommended for you

Study suggests ending opioid epidemic will take years

July 20, 2017
The question of how to stem the nation's opioid epidemic now has a major detailed response. A new study chaired by University of Virginia School of Law Professor Richard Bonnie provides extensive recommendations for curbing ...

Team-based model reduces prescription opioid use among patients with chronic pain by 40 percent

July 17, 2017
A new, team-based, primary care model is decreasing prescription opioid use among patients with chronic pain by 40 percent, according to a new study out of Boston Medical Center's Grayken Center for Addiction Medicine, which ...

Private clinics' peddling of unproven stem cell treatments is unsafe and unethical

July 7, 2017
Stem cell science is an area of medical research that continues to offer great promise. But as this week's paper in Science Translational Medicine highlights, a growing number of clinics around the globe, including in Australia, ...

Popular heartburn drugs linked to higher death risk

July 4, 2017
Popular heartburn drugs called proton pump inhibitors (PPIs) have been linked to a variety of health problems, including serious kidney damage, bone fractures and dementia. Now, a new study from Washington University School ...

Most reproductive-age women using opioids also use another substance

June 30, 2017
The majority of reproductive-age and pregnant women who use opioids for non-medical purposes also use at least one other substance, ranging from nicotine or alcohol to cocaine, according to a University of Pittsburgh Graduate ...

At-risk chronic pain patients taper opioids successfully with psychological tools

June 28, 2017
Psychological support and new coping skills are helping patients at high risk of developing chronic pain and long-term, high-dose opioid use taper their opioids and rebuild their lives with activities that are meaningful ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.